Stevens-Johnson Syndrome (SJS) is a condition that results in severe skin reactions, including rashes and blisters that can progress to third degree burn-like intensity. SJS may result from many causes, though adverse drug reactions are often reported in conjunction with the condition. SJS is also known and sometimes referred to as Toxic Epidermal Necrolysis (TEN) in severe cases. SJS/TEN were once thought to be rare, but that may have been the result of a general lack of awareness. Understanding has increased, but misdiagnosis and overlooked symptoms are still prevalent and only serve to exacerbate this serious and sometimes fatal condition.
SJS occurs almost twice as often in males as females and more often in the young than in seniors, though rarely in infants.
SJS may also be referred to by the following technical terms, which indicate levels of severity:
SJS has been documented as a side effect of, or reaction to:
Between 25 percent and 50 percent of all cases of SJS are reportedly idiopathic, that is, arising spontaneously with no apparent origin or cause.
If left untreated, symptoms of SJS often progress in severity, resulting in:
Anyone at risk for SJS, especially people exposed to known SJS causes, should seek immediate medical attention at the first appearance of rash, blisters on the mucous membranes, or signs of hypersensitivity, including allergic reactions that involve breathing problems. Early diagnosis by a medical professional could result in a better chance of focused, effective treatment.
The first step after diagnosis of SJS is to determine the underlying cause. If it is a drug reaction, as is often the case, the offending agent should be stopped immediately in hopes of preventing further reaction. If the cause is an infection, then the appropriate treatment should be immediately pursued in addition to the treatment of SJS symptoms. Oral and topical corticosteroids are often used to reduce the rash and swelling symptoms in less severe cases or to prevent the progression of worsening symptoms.
More severe SJS cases are often referred to various experts depending on the body systems involved. For those with blisters involving the eyes and eyelids, examination by an ophthalmologist is recommended so precautions can be taken to avoid permanent eye damage. Those who experience severe burn-like effects of the skin are often referred to burn treatment centers, where their damaged skin and compromised body systems are treated like that of a burn victim. These severe cases need fluid replacement, scrupulously sterile environments for infection prevention, and skin graft consultation that burn centers and their resident professionals can provide.
In severe cases, because of the deep-tissue involvement of the body’s mucous membranes, long-term and far-reaching effects of SJS are likely, if not inevitable:
Those who have suffered a drug reaction-related case of SJS should avoid the drug and other related drugs. Immediate relatives of the victim should also avoid the drugs, as hypersensitivity issues can be genetically linked. Furthermore, previous sufferers of SJS should be aware that they are generally more susceptible to future recurrences of SJS.
A recent study published in the Archives of Dermatology found that people of Asian descent are more susceptible to SJS reactions when treated with a certain epilepsy drug known as carbamazepine. The study found that a gene variant known as HLA-B*1502, which is present in about 10 percent of people of Han Chinese descent, is associated with increased incidences of SJS/TEN. The FDA recommends that people of Asian descent undergo genetic screening for this gene before taking carbamazepine-containing drugs.
SJS cases can be extremely complex, often resulting in large medical bills for extensive treatment and long-term effects that can be permanently disabling. Consequently, you may need an experienced Stevens-Johnson Syndrome lawyer on your side to help meet your legal needs. At our law firm, we believe that people who have experienced SJS need a drug injury attorney who understands what they are going through, and is prepared to advocate on their behalf. If you or someone you know has suffered from this debilitating skin condition, we would like to help. For more information, visit the Stevens-Johnson Syndrome Foundation here.
Never discontinue taking any medication without first consulting with your physician. This article is for informational purposes only. It is not intended to constitute medical advice and should not be viewed as such.
Dilantin® is a registered trademark of Warner-Lambert Company, LLC.
This law firm is not affiliated with, sponsored by, or associated with Pfizer, Inc., Warner-Lambert Company, LLC, or the FDA.